Post Reply FAQ Members Login

Dizziness after taking labetalol

This section is for discussions with other women who have probably been through the same signs/symptoms that you may be experiencing. Please note, we cannot offer medical advice and encourage members to discuss their concerns with their doctors. New members, come on in and introduce yourself!

Dizziness after taking labetalol

Postby Guest » Sat Dec 05, 2009 03:14 am

by Guest (), Sat Dec 05, 2009 03:14 am

Three days ago, 35w6d along, I fainted at work. After resting for thirty minutes, I was still feeling very, very dizzy with bad headache. I could barely walk. I was sent to L&D . The BP readings were around 150/105 then in two hours gradually went back to my baseline, 127/78. My OB thought it was only a random reading but still kept me in the hospital for 24 hour urine test and observation. Then 3 hours later my BP spiked again back to 150's/100's and wouldn't go down.24-hr urine test was normal according to my OB although I don't know the exact numbers.

I was diagnosed as GH and given labetalol (100mg x 2 per day). observed in the hospital for 4 dosages. My readings were like around 100/65 constantly(no swing) and NST's were fine.

I went home yesterday.My OB had no plan for early delivery at all unless there was any new evidence.

The first dosage caused some dizziness for a few minutes. The second one this morning was OK. I had the third one at 8pm tonight and 30 minutes later I had very bad dizziness and a little bit headache and had to lie down in the bed. It didn't go away in two hours. I kept measuring my bp at home for the past 24 hours, once every 4-8 hours, constantly 95/65 withing any swing. No obvious drop after medication.

I know labetalol could cause dizziness but this seems a bit too excessive. I called the on-call ob and he said I should not need the medication at all and should stop it immediately. I was surprised he was so quick reaching the conclusion without any hesitation. He is the most reputable OB in the group. I couldn't get into his service so I used a much less experienced one in the same group. I asked why my ob said nothing when my numbers were the same in the hospital. He didn't comment but emphasized now I have bad dizziness for long time which is not good for me or the baby. If my blood pressure goes up again, I should go to the hospital.

I will probably follow his instruction. But I wonder whether I should switch my primary OB. I can tell the big-name ob thought my primary OB made a mistake. I am also a bit uncomfortable he dismissed my high bp readings as emotional reaction to my fainting episode(he believed I fainted because of the lunch although I told him I never had problem with blood sugar when I had pre-e during last pregnancy). I am also uncomfortable that he refused to consider early delivery( I am talking about after 37 weeks which is only 4 days away). What is the point of risking my and baby's health to wait until 40 weeks or labor starts naturally?

I never really experienced or was treated for pre-e so I am not sure whether my primary OB knows what he is doing. During last pregnancy, my pre-e started suddenly on the day of labor and delivery and went away once I was given epidural.

What is your experience and advice?
Guest
Registered User
 

Re : Dizziness after taking labetalol

Postby Guest » Sat Dec 05, 2009 12:11 am

by Guest (), Sat Dec 05, 2009 12:11 am

Should I seek a second opinion from a doctor with more experience on Pre-e? How would I send him my medical record and work with my current OB? I don't mean I don't trust him at all but this is so risky.
Guest
Registered User
 

Re : Dizziness after taking labetalol

Postby alexa5 » Sat Dec 05, 2009 01:19 pm

by alexa5 (710 Posts), Sat Dec 05, 2009 01:19 pm

There are others out there that are better at giving advice in your situation so I will let them do that, but I did want to say that Labetalol can affect people differently, and I think some people do report dizziness. In my case I did fine with it with the exception of headaches the first few days of taking it.

My guess is that the OB that told you to stop taking it was probably concerned if it was dropping your bp so low...it looks like it was dropping far below your normal baseline which isn't necessary for your health, and in pregnancy not a great idea. Also having your bp too low for you would make you feel dizzy.

Is there any way you can work with the OB that was on call as your primary or ask him more questions about your situation and what you should do?
alexa5
Registered User
 
Posts: 710
Joined: Fri Jun 05, 2009 10:01 am

Re : Dizziness after taking labetalol

Postby dublinmam » Sat Dec 05, 2009 08:26 pm

by dublinmam (36 Posts), Sat Dec 05, 2009 08:26 pm

hi, im new...i had alot of problems with labetalol too but to me it looks like it dropped your pressures too low. maybe the medical team should lower the dose and gradually increase it or try something less potent like methyldopa(which i also had problems with)
dublinmam
Registered User
 
Posts: 36
Joined: Sat Dec 05, 2009 08:19 pm

Re : Dizziness after taking labetalol

Postby myangel » Sat Dec 05, 2009 09:26 pm

by myangel (65 Posts), Sat Dec 05, 2009 09:26 pm

I had a hard time with that too. I was given it in the hospital, once or twice a day, in the days leading up to my induction. Every time I took it it made me want to be sick. I felt dizzy too at times. Not much advice to give right now, but just wanted to let you know you're not alone in that situation.
myangel
Registered User
 
Posts: 65
Joined: Tue Nov 17, 2009 01:20 pm

Re : Dizziness after taking labetalol

Postby dublinmam » Sat Dec 05, 2009 09:30 pm

by dublinmam (36 Posts), Sat Dec 05, 2009 09:30 pm

i was actually hallucinating on labetalol and had horrible tingling in my head so you could be worse:)
dublinmam
Registered User
 
Posts: 36
Joined: Sat Dec 05, 2009 08:19 pm

Re : Dizziness after taking labetalol

Postby Guest » Sun Dec 06, 2009 01:04 am

by Guest (), Sun Dec 06, 2009 01:04 am

Thanks so much. I am feeling better that I am not alone.

It is probably hard to switch to the doctor that was on call because he is so booked that he doesn't take new patient anay more. But I can push for more consultation and discussion. He suggested stopping the medication completely becuase the dosage is the lowest the whole medical group uses.(he is lead of the group)

I stopped the medication since this morning. So far my blood pressure is ok, just returned to my baseline, textbook 120/80. Will see how it goes tomorrow.
Guest
Registered User
 

Re : Dizziness after taking labetalol

Postby Guest » Sun Dec 06, 2009 03:07 am

by Guest (), Sun Dec 06, 2009 03:07 am

Thanks so much. I am feeling better that I am not alone.

It is probably hard to switch to the doctor that was on call because he is so booked that he doesn't take new patient anay more. But I can push for more consultation and discussion. He suggested stopping the medication completely becuase the dosage is the lowest the whole medical group uses.(he is lead of the group)

I stopped the medication since this morning. So far my blood pressure is ok, just returned to my baseline, textbook 120/80. Will see how it goes tomorrow.
Guest
Registered User
 

Re : Dizziness after taking labetalol

Postby mom29 » Sun Dec 06, 2009 11:22 am

by mom29 (1391 Posts), Sun Dec 06, 2009 11:22 am

I have CHT and during my last pregnancy my bp dropped very low like yours and the MFM told me to immediately stop taking the labetalol (I was taking the lowest dose also).

Maybe you can ask for a consult. with a MFM?
mom29
Registered User
 
Posts: 1391
Joined: Fri Jul 16, 2004 09:39 am

Re : Dizziness after taking labetalol

Postby Guest » Wed Dec 09, 2009 03:46 am

by Guest (), Wed Dec 09, 2009 03:46 am

Thank you for the advice.
I saw my primary OB today at regular check-up. My blood pressure went up again at 131/87. I had realized something was not quite right when I was still in the waiting room-dizziness, nausea and mild headache.
He looked offended when I told him I had stopped labetalol. I explained. He was not not happy the on-call doctor didn't mention it. He put me back to labetalol but only once a day and 50 mg at one time. He said everyone has different reaction to the same drug. Since we already know the effect of labetalol on me, there is no benefit to start again on a different medication. I am asked to record my numbers and see him a again in three days. He would also discuss with the on-call doctor.

He is quite conservative on intervention though. He said unless there is evidence things deteriorate, he wouldn't induce me until I am 39 weeks+ along.

I am feeling a bit more comfortable now.

Guest
Registered User
 

Next

Return to Ask the Experienced

Who is online

Users browsing this forum: No registered users and 3 guests